Multiple Intracerebral Hemorrhages and Vasospasm Following Antimigrainous Drug Abuse

Authors

  • N. Nighoghossian MD,

    Corresponding author
    1. From Urgences Neurovasculaires et Centre de Recherches sur l'Ataxie, Hôpital Neurologique, Lyon, France.
      Address all correspondence to Dr. N. Nighoghossian, Service de Neurologie du Pr. Paul Trouillas (Urgences Neurovasculaires et Centre de Recherches sur l'Ataxie), Hôpital Neurologique, 59 Bd Pinel, Lyon, 69003, France.
    Search for more papers by this author
  • L. Derex MD,

    1. From Urgences Neurovasculaires et Centre de Recherches sur l'Ataxie, Hôpital Neurologique, Lyon, France.
    Search for more papers by this author
  • P. Trouillas MD, PhD

    1. From Urgences Neurovasculaires et Centre de Recherches sur l'Ataxie, Hôpital Neurologique, Lyon, France.
    Search for more papers by this author

Address all correspondence to Dr. N. Nighoghossian, Service de Neurologie du Pr. Paul Trouillas (Urgences Neurovasculaires et Centre de Recherches sur l'Ataxie), Hôpital Neurologique, 59 Bd Pinel, Lyon, 69003, France.

Abstract

The occurrence of intracerebral hemorrhage during an acute attack of migraine remains questionable. A normotensive migrainous woman experienced multiple intracerebral hemorrhages. No drug abuse was recorded, but bleeding occurred after the use of several antimigrainous drugs. Angiography revealed severe vasospasm of both anterior cerebral arteries. Subsequent brain MRI and MRI angiography failed to show any vascular abnormalities. Echocardiography and an exhaustive biological evaluation ruled out an alternative condition favoring intracerebral hemorrhage. Multiple intracerebral hemorrhages in migraine may exceptionally be related to vasospasm leading to arterial wall injury. Intracranial arterial vasospasm could be precipitated by excessive vasoactive therapy.

Ancillary